|Title||Acute hemolysis after high-dose intravenous immunoglobulin therapy in highly HLA sensitized patients|
|Publication Type||Journal Article|
|Year of Publication||2009|
|Authors||Kahwaji J, Barker E, Pepkowitz S, Klapper E, Villicana R, Peng A, Chang R, Jordan SC, Vo AA|
BACKGROUND AND OBJECTIVES:
Intravenous Ig (IVIG) is used in renal transplantation for desensitization and treatment of antibody-mediated rejection (AMR). The infusion of high-dose IVIG is generally well tolerated, but there are reports of hemolytic anemia induced by anti-blood group antibodies present in IVIG. Here, we report our experience with IVIG-induced hemolytic anemia (IH) in ESRD patients receiving IVIG for desensitization or treatment of AMR.
All patients receiving IVIG for desensitization or for treatment of AMR were monitored for evidence of acute anemia and hemolysis. Markers of hemolysis, including direct antiglobulin tests, were recorded. Five different IVIG products were tested for isohemagglutinin titers.
There were 18 cases of IH in 16 patients. All identified cases received the IVIG product Gamunex, Gammagard liquid, or Privigen. All patients developing hemolysis were non-O blood types. Isohemagglutinin titers ranged from 1:2 to 1:64 in the various IVIG products, with higher titers noted in the liquid, nonlyophilized products.
Acute IH is a significant complication of high-dose IVIG infusion. Identified risk factors include non-O blood type of the recipient and administration of liquid IVIG preparations with high titer anti-A/B IgG antibodies. We recommend monitoring hemoglobin 48 to 72 h after IVIG infusion. If the hemoglobin decreases, a hemolytic work-up is recommended. Hemolysis could be avoided in at risk patients by choosing a low titer product. However, other complications such as acute renal failure or thrombosis may be seen because the low titer products are usually hyperosmotic.
|Alternate Journal||Clin J Am Soc Nephrol|
|Notify Library Reference ID||4689|